Texas, 2004

Flash Flood in Texas, September 27, 2004

September 27, 2004 · NWS AMA · 1 event in 1 county or zone

Thunderstorms with very heavy rainfall remained over the southwest Texas panhandle from the late morning and into the early evening hours. This led to serious flooding in the town of Hereford where parts of Hereford were reported to be under water.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
$90,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms with very heavy rainfall remained over the southwest Texas panhandle from the late morning and into the early evening hours. This led to serious flooding in the town of Hereford where parts of Hereford were reported to be under water. The hardest hit area was the San Jose community which had damage to homes. Also...the cotton and corn crops were reported damaged by the flash flooding and some young wheat crops drowned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 27, 2:48 AM CST, 7 hours 9 minutes earlier.

Area forecast discussion, Sep 27, 2:48 AM CST, 7 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
348 AM CDT MON SEP 27 2004

.DISCUSSION...
UPPER LOW HAS NOW CLOSED OFF JUST SOUTHEAST OF EL PASO.
THIS LOW IS EXPECTED TO CONTINUE TO DRIFT EASTWARD OVER THE
NEXT COUPLE OF DAYS. MID LEVEL FLOW HAS STARTED TO GO MORE
SOUTHEASTERLY ACCORDING TO THE LOCAL PROFILERS.  THIS SOUTHEAST
MID LEVEL FLOW SHOULD KEEP MOST OF THE PRECIPITATION ACROSS
THE SOUTHWEST TEXAS PANHANDLE TODAY. HOWEVER...WILL ALSO
KEEP POPS ACROSS THE REST OF THE CWA AS MORE SHOWERS AND
THUNDERSTORMS COULD DEVELOP IN THE MOIST UNSTABLE AIR MASS
LIKE YESTERDAY.

MID LEVEL FLOW BECOMES INCREASINGLY EASTERLY TONIGHT INTO
TUESDAY AND THAT SHOULD HELP TO KEEP THE BULK OF THE
PRECIPITATION TO OUR SOUTH. HOWEVER...WITH COLD FRONT
MOVING SOUTH ACROSS THE CWA LATE TONIGHT...CAN NOT RULE OUT
MORE PRECIPITATION WITH IT AS IT PLOWS THIS AIR MASS.

DID NOT CHANGE MUCH BEYOND THE FIRST PERIOD OF THE FORECAST
OTHER THAN TO START THE SLIGHT CHANCE POPS EARLIER ON THURSDAY
NIGHT. NEXT COLD FRONT SHOULD BE PRESSING INTO THE CWA FROM
THE NORTH BY THURSDAY EVENING...THEREFORE THINK THUNDERSTORMS
MAY BE TRIGGERED ALONG IT. STILL LEANING TOWARD THE STRONGER AND
MORE CUTOFF LOOK OF THE GFS MODEL FOR THE EXTENDED PERIODS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     68  54  68  52 /  50  40  40  20
BEAVER       82  53  71  52 /  40  40  40  20
BOISE CITY   75  51  65  48 /  40  40  40  20
BORGER       72  56  71  53 /  40  40  40  20
BOYS RANCH   67  54  69  51 /  60  40  40  20
CANYON       69  53  68  51 /  60  40  40  20
CLARENDON    76  57  73  54 /  50  40  40  20
DALHART      69  52  68  49 /  40  40  40  20
GUYMON       79  54  68  52 /  40  40  40  20
HEREFORD     68  52  69  50 /  80  40  40  20
LIPSCOMB     81  54  72  54 /  40  40  40  20
PAMPA        76  55  72  52 /  40  40  40  20
SHAMROCK     78  58  75  54 /  40  40  40  20
WELLINGTON   78  59  76  55 /  50  40  40  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/14/15
Hazardous weather outlook, Sep 27, 5:00 AM CST, 4 hours 57 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CDT MON SEP 27 2004

OKZ001>003-TXZ001>020-271800-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CDT MON SEP 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE
OKLAHOMA AND TEXAS PANHANDLES TODAY. IN SOME OF THESE STORMS...SMALL
HAIL AND BRIEF STRONG WINDS MAY OCCUR. IN THE WESTERN PORTION OF THE
PANHANDLES...HEAVY RAINFALL ASSOCIATED WITH PERSISTENT SLOW MOVING
STORMS COULD PRODUCE LOCAL FLOODING. ESPECIALLY AROUND DEAF SMITH AND
OLDHAM COUNTIES.

.DAYS TWO THROUGH SEVEN...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS PARTS OF THE OKLAHOMA AND TEXAS PANHANDLES FROM SUNDAY
THROUGH WEDNESDAY AS MINOR UPPER LEVEL LOW PRESSURE DISTURBANCES
MOVE ACROSS THE REGION. HOWEVER...ANY STORMS THAT DO FORM ARE
EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

BROST

The radar

The Amarillo radar (KAMA), 87 km away, was scanning. The volume nearest the first event began at 15:55 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Deaf Smith

When
September 27, 9:57 AM CST to 6:00 PM CST
Where
Deaf Smith County, Hereford
Property damage
$180,000
Crop damage
$90,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423978.